Pennsylvania, 2009

Damaging Winds in Pennsylvania, August 20, 2009

August 20, 2009 · NWS CLE · 2 events in 2 counties and zones

A strong area of low pressure tracked eastward across the northern Great Lakes during the afternoon and evening of the 20th. Scattered showers and thunderstorms developed ahead of the cold front and tracked east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure tracked eastward across the northern Great Lakes during the afternoon and evening of the 20th. Scattered showers and thunderstorms developed ahead of the cold front and tracked east across the area. Many of the thunderstorms became severe in the very warm and humid airmass in place across the region during the late afternoon and evening hours. The thunderstorms diminished and moved east of the area around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 20, 6:40 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 20, 6:40 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
740 PM EDT THU AUG 20 2009

.SYNOPSIS...
A COLD FRONT OVER INDIANA WILL MOVE EAST ACROSS THE AREA TONIGHT AND
EARLY FRIDAY AND BE FOLLOWED BY A TROUGH FRIDAY NIGHT.  UPPER LEVEL
LOW PRESSURE WILL BE OVER THE REGION SATURDAY THEN HIGH PRESSURE
WILL BUILD SOUTHEAST INTO THE AREA SUNDAY AND MONDAY AND STALL OVER
THE REGION THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
CLEARED A LARGE CHUNK OF THE WATCH. ON THE EDGE ABOUT THE THREAT
AFTER MIDNIGHT...WILL STUDY THAT LATER. STORMS MOVING THROUGH
QUICKLY CAUSING MINOR FLOODING AND BRIEF.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THREAT FOR SEVERE STORMS SHOULD END WITH THE FIRST WIND SHIFT FRIDAY
MORNING.  BUT STRONG STORMS STILL POSSIBLE WITH DAYTIME HEATING AS
MOISTURE LINGERS DUE TO DIFFUSE NATURE OF THE FRONTAL BOUNDARIES AND
UPPER LEVEL COOLING AS THE UPPER TROUGH STARTS TO DIG INTO THE
INDIANA AREA.

BY FRIDAY NIGHT...BETTER CHANCE SHIFTS INTO THE EASTERN PART OF THE
AREA WITH MUCH OF THE ACTIVITY DISSIPATING BY THE END OF THE
EVENING. WITH THE UPPER TROUGH OVER OUR AREA SAT...DAYTIME HEATING
IS EXPECTED TO TRIGGER SCT SHRA AND POSSIBLE TSRA WITH THE BETTER
CHANCE AGAIN IN THE EAST.  WILL KEEP SMALL CHANCE GOING SAT NIGHT
AND ON SUN IN THE EAST TO ACCOUNT FOR THE UPPER TROUGH AND LINGERING
MOISTURE.  ENOUGH SURFACE RIDGING SHOULD BUILD IN FOR SUN NIGHT TO
PROVIDE DRY CONDITIONS ALTHOUGH THERE COULD BE AN ISOLATED
CONVECTIVE SHOWER LEFTOVER IN THE FAR EAST DURING THE EVENING.

COOLER TEMPS SETTLE INTO THE AREA FOR THE WEEKEND WITH HIGHS MAINLY
IN THE 70S AND LOWS IN THE 50S TO LOWER 60S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LONG TERM STARTS OFF WITH HIGH PRESSURE. ONE FRONTAL BOUNDARY TO BE
CONCERNED WITH NEAR MID WEEK WITH A TROUGH MOVING FROM THE NORTHERN
LAKES TO NEW ENGLAND. FRONT MAY BE SLOW TO MOVE SINK SOUTHWARD
THROUGH THE AREA WED INTO THU. CHANCE POPS FOR THIS FRONT WILL STILL
SUFFICE. RELATIVELY SMALL DIFFERENCES AMONGST MODELS FOR LONG TERM.
TEMPERATURES LOW/MID 80S PRECEDING THE FRONT...WITH UPPER 70S BEHIND.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE EAST AND
OUT OF THE AREA THIS EVENING. GENERALLY VFR CONDITIONS EXIST OVER
THE REST OF THE FORECAST AREA AND I ANTICIPATE THIS TREND TO
CONTINUE OVER MUCH OF THE AREA THROUGH THE REST OF THE EVENING.
SOME MVFR FOG WILL DEVELOP AT MANSFIELD...AKRON CANTON...AND
YOUNGSTOWN AFTER SUNSET AND SHOULD PERSIST THROUGH THE EARLY
MORNING HOURS. VFR CONDITIONS WILL RETURN TOMORROW MORNING ALL
AREAS. WINDS SHOULD MAINTAIN A 220 DEGREE DIRECTION AT ABOUT 8
KNOTS OVER THE AREA THROUGH THE NIGHT AND INCREASE TO 10 TO 15
KNOTS DURING THE MORNING HOURS TOMORROW.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE SAT INTO SUN.

&&

.MARINE...
SOUTHWEST WINDS...GUSTY AT TIMES...WILL CONTINUE TONIGHT AND FRIDAY
AHEAD OF A COLD FRONT. SMALL CRAFT ADVISORY ALREADY POSTED AND I
WILL LEAVE IT IN PLACE THROUGH EARLY SATURDAY MORNING. WINDS/WAVES
WILL CALM DOWN A BIT ON SATURDAY...HOWEVER THE REAL PUSH OF COLD AIR
ALOFT WILL OCCUR SATURDAY NIGHT AND SUNDAY WITH WINDS/WAVES ONCE
AGAIN APPROACHING SMALL CRAFT CRITERIA. HIGH PRESSURE...LIGHT WINDS
AND WAVES WILL FINALLY RETURN SUNDAY NIGHT THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SATURDAY FOR LEZ142>149.

&&

SYNOPSIS...ADAMS
NEAR TERM...KIELTYKA
SHORT TERM...ADAMS
LONG TERM...OUDEMAN
AVIATION...LOMBARDY
MARINE...LEINS
Hazardous weather outlook, Aug 20, 5:18 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
618 PM EDT THU AUG 20 2009

LEZ146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003-
212230-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-
MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
618 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-047-
212230-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-MARION-MORROW-KNOX-
618 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON LAKE ERIE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Aug 20, 4:34 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     MARION                  40.58N 83.13W
08/20/2009                   MARION             OH   TRAINED SPOTTER

            A FEW LARGE LIMBS DOWN.

0428 PM     TSTM WND DMG     3 S MARION              40.54N 83.13W
08/20/2009                   MARION             OH   LAW ENFORCEMENT

            LARGE LIMB FELL ON HOUSE.

0445 PM     TSTM WND DMG     LORAIN                  41.44N 82.18W
08/20/2009                   LORAIN             OH   EMERGENCY MNGR

            A FEW TREES AND LARGE LIMBS DOWN.

0500 PM     HAIL             AVON                    41.45N 82.02W
08/20/2009  E0.75 INCH       LORAIN             OH   PUBLIC

&&

KIELTYKA

The radar

The Buffalo radar (KBUF), 144 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 20, 6:45 PM EST
Where
Erie County, Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.120, -80.080

Numerous trees were reported down throughout the city.

Thunderstorm Wind, Crawford

When
August 20, 7:05 PM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.630, -80.150

Several trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195103, 195102.